Georgia, 2024

Damaging Winds in Georgia, May 9, 2024

May 9, 2024 · NWS JAX · 8 events in 4 counties and zones

Steep lapse rates and the development of a low level jet of 40-50 knots at 850|mb maintained a southeastward moving squall line, as a cold pool from an upstream MCS progressed southward and pushed convective coverage across the Altamaha/Ocmulgee Rivers during the mid to late afternoon hours. This broken squall line raced east to southeastward during the late afternoon and early evening hours,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Steep lapse rates and the development of a low level jet of 40-50 knots at 850|mb maintained a southeastward moving squall line, as a cold pool from an upstream MCS progressed southward and pushed convective coverage across the Altamaha/Ocmulgee Rivers during the mid to late afternoon hours. This broken squall line raced east to southeastward during the late afternoon and early evening hours, and weakened as it neared the I-10 corridor towards sunset where drier and more stable air mass remained in place. Damaging straight line wind gusts of 50-70 mph was the primary threat for locations north of I-10. The Storm Prediction Center had an Enhanced Risk for severe thunderstorms across southeast GA, where a 10% probability of downburst wind gusts in excess of 74 mph existed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 1:33 PM EST, 12 minutes earlier.

Area forecast discussion, May 9, 1:33 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
233 PM EDT Thu May 9 2024

...New AVIATION...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.AVIATION...
(18Z TAFS)
Issued at 232 PM EDT Thu May 9 2024

VFR conditions will prevail at the regional terminals through at
least 20Z. A Mesoscale Convective System (MCS) is expected to race
southeastward towards the terminals late this afternoon through
around sunset, bringing the potential for strong to severe
thunderstorms to SSI and the Duval County terminals after 21Z. We
have included TEMPO groups for wind gusts of 30-45 knots, along
with IFR visibilities and MVFR ceilings as this squall line
potentially moves across these terminals through 01Z. The
MCS/broken squall line will then weaken after 01Z, with confidence
too low to indicate anything other than vicinity thunderstorm
coverage at GNV and SGJ at this time. MVFR to IFR ceilings will
then overspread the regional terminals after 04Z through the early
morning hours on Friday. Another MCS is then expected to impact
our region after 12Z Friday, with this convective complex expected
to move rapidly eastward during the morning hours. We included
PROB30 groups from 13Z-18Z at each terminal for the potential of
20-40 knot wind gusts, along with MVFR to IFR conditions during
heavier downpours. Gusty southwesterly surface winds sustained
around 15 knots, with surface winds shifting to southerly at 10-15
knots at SGJ after 19Z due to a pinned Atlantic sea breeze
boundary near the coast. A period of breezy northerly surface
winds can be expected in the 00Z-04Z time frame in the wake of the
squall line/MCS passage. Otherwise, southwesterly winds of 5-10
knots will resume around or after 06Z Friday. Outside of
thunderstorm activity on Friday morning, west- southwesterly
surface winds will increase to 15-20 knots and gusty before 15Z.

&&

.UPDATE...
Issued at 1232 PM EDT Thu May 9 2024

Early afternoon surface analysis depicts a wavy frontal boundary
extending from the Mid-Atlantic states westward across the Ohio
Valley and then southwestward across the Tennessee Valley, the
Ozarks and northern Texas. Meanwhile, Atlantic high pressure
centered to the east of Bermuda continues to extend its axis
westward across the FL peninsula. Aloft...stout ridging centered
over Mexico's Yucatan Peninsula continues to flatten in response
to a longwave that was digging southeastward from the Great Lakes
and Upper Midwest. Otherwise, cutoff troughing continues to slowly
retrograde westward across the Rockies. A strengthening jet streak
at 250 millibars (around 35,000 feet) positioned to the south of
the digging longwave trough was migrating from the Mid-Mississippi
Valley towards the Tennessee Valley, and this jet streak and
associated shortwave troughing was energizing a Mesoscale
Convective System (MCS) that was progressing across AL, GA, and
SC. Widespread low stratus ceilings across southeast GA this
morning have lifted to a healthy cumulus field, while a more flat
cumulus field exists across northeast and north central FL early
this afternoon, where a drier and more subsident air mass resides
closer to the northern periphery of the ridge axis. Temperatures
have already soared to the upper 80s and lower 90s in this drier
air mass, while temperatures across southeast GA were generally in
the mid 80s. Dewpoints range from the upper 60s to lower 70s.

The morning sounding at Jacksonville revealed a substantial 3
degrees Celsius inversion based just above 850 millibars (around
5,000 feet), depicting the capped atmosphere that exists across
northeast and north central FL. However, plenty of sunshine will
likely heat temperatures up to levels where this atmospheric cap
will be broken, especially across southeast GA as the upstream MCS
approaches from the northwest this afternoon. Steep lapse rates
and the development of a low level jet of 40-50 knots at 850
millibars should maintain a southeastward moving squall line, with
a cold pool from the upstream MCS progressing southward and
pushing convective coverage across the Altamaha/Ocmulgee Rivers
during the mid to late afternoon hours. This broken squall line
will then race southeastward during the late afternoon and early
evening hours, with weakening likely as the line pushes across the
I-10 corridor towards sunset as it encounters the drier and more
stable air mass that remains in place across north central FL.
Damaging straight line wind gusts of 50-70 mph will be the primary
threat for locations north of I-10, but a few isolated incidents
of hail and tornadoes cannot be ruled out across southeast GA. The
Storm Prediction Center has placed an Enhanced Risk (level 3 out
of 5) for severe thunderstorms across southeast GA, where a 10%
probability of downburst wind gusts in excess of 74 mph exists,
in addition to 5% probabilities for tornadoes along with enhanced
probabilities for large hail. A Slight Risk was maintained for
locations along and south of I-10 into the early evening hours.
High temperatures will soar to the low and mid 90s nearly area-
wide, with maximum heat index values climbing to around 100.

The longwave trough will continue to dig southeastward across the
Tennessee and Ohio Valleys tonight, with strengthening westerly
flow to the south of this feature propelling another shortwave
trough and associated MCS across the Deep South during the
overnight and predawn hours. The prior weakening MCS will push
across north central and coastal northeast FL during the early to
mid evening hours, with a break in between MCSs expected through
the overnight hours. Short-term, high resolution guidance is in
relatively good agreement in positioning this next MCS and
associated strong to severe thunderstorm threat at the doorstep of
the Ocmulgee/Alapaha/Suwannee Rivers around sunrise on Friday,
with this activity then sweeping eastward across our area through
the morning hours. Breezy west-southwesterly boundary layer flow
in advance of this upstream MCS is expected to advect a stratus
layer across the Suwannee Valley and inland southeast GA
overnight, with these low clouds possibly crossing the I-95
corridor around sunrise. Cloud cover and warm air advection
downstream of the approaching cold front should keep lows in the
70-75 degree range overnight.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 329 AM EDT Thu May 9 2024

The second round of severe storms associated with a prefrontal
MCV darting from the west is expected during the morning hours
Friday. There remains substantial uncertainty yielding a fairly
low-confidence forecast. That stated, scattered severe storms
will be possible once again for the second time in about a 12 hour
stretch and similarly the primary threat being damaging straight-
line winds up to 50-70 mph. If this prefrontal complex of storms
fizzles out or under performs, it is more likely that stronger
convection will fire off later in the day as the cold front begins
to press in from the north during the afternoon and evening
hours. Though damaging winds will be the mostly likely form of
severe weather, potential for hail and isolated tornadoes cannot
be ruled out. The cold front and associated convection is expected
to exit to the south Friday evening with a drier airmass clearing
the skies in its wake. Temperatures will be on the warm side
again Friday ahead of the frontal passage with highs in the
low/mid 80s in SE GA and mid/upper 80s to near 90 in NE FL.

Dry northwesterly flow working around a ridge of high pressure
building from the west will lead to fair weather conditions
through the weekend with high temps spanning the 80s each day and
lows dropping down into the upper 50s for inland areas Sunday
morning under clear skies and light drainage winds.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 329 AM EDT Thu May 9 2024

A wet and unsettled pattern is setting up for next week as a
parade of disturbances lined up one after the next track across
Florida and areas of the Southeastern US. Guidance is fairly
consistent on the first system arriving Monday afternoon and
evening as a wave of low pressure rides along a lifting warm
front. As that warm front lifts across the region, a moist and
unstable airmass will become established which will support an
increasing thunderstorm potential throughout next week. Though
there is increasing spread among guidance by Tuesday, there is
general consensus that an upper trough will swing into the
Southeast, enhancing forcing and shear to perhaps invoke strong to
severe convection. Uncertainty increases further Wednesday and
Thursday but it appears another upper level system will track
across the northern GOMEX and bring additional rain to the region.
Soils are fair receptive to rain and should be able to soak up
the predicted precip; however, the potential for flooding will be
increasing given the back-to-back nature of the systems.
Temperatures will trend near normal through Tuesday and then trend
upward thereafter.

&&

.MARINE...
Issued at 1232 PM EDT Thu May 9 2024

A squall line of strong to severe thunderstorms is expected to
traverse the GA waters during the mid to late afternoon hours
today, with this line reaching the northeast FL waters during the
late afternoon and early evening hours. This squall line is
expected to weaken after sunset as it approaches the waters south
of St. Augustine. Strong to severe thunderstorms will be capable
of producing damaging wind gusts, hail, and frequent lightning
strikes. Outside of thunderstorm activity, seas of 3-5 feet will
prevail both near shore and offshore through tonight. Otherwise, a
cold front will enter the southeastern states tonight and will
progress southeastward across our local waters on Friday afternoon
and evening. Southwesterly winds will strengthen to Caution
levels of 15-20 knots for the offshore waters tonight, with
Caution conditions then spreading to the near shore waters on
Friday.

Additional rounds of strong to severe thunderstorms will be
possible after sunrise and again during the afternoon hours ahead
of this front. Winds will shift to northwesterly in the wake of
the frontal passage on Friday night and Saturday morning, with
weak high pressure the expected to build eastward from the Ozarks
on Saturday night, reaching the coastal Carolina region by Monday
afternoon. Caution level winds of 15-20 knots on Friday evening
will begin to subside during the predawn and early morning hours
on Saturday. Onshore winds will develop on Sunday afternoon and
will then strengthen on Monday night ahead of an approaching warm
front. Showers and thunderstorms will overspread our local waters
by late Monday night as this warm front lifts northeastward
across our area.

Rip Currents: A lingering northeasterly ocean swell will combine
with strengthening southerly winds this afternoon to create a low
end moderate risk at the northeast FL beaches. Gusty offshore
winds should result in a low risk at all area beaches on Friday
and Saturday.

&&

.FIRE WEATHER...
Issued at 1232 PM EDT Thu May 9 2024

Breezy southwesterly surface and transport winds will combine with
elevated mixing heights to create high daytime dispersion values
for most locations along and east of Interstate 75 this afternoon.
Hot temperatures and breezy offshore winds will drive relative
humidity values down to around 35 percent for locations along and
east of the U.S. Highway 301 corridor this afternoon. Low cloud
cover is expected to overspread our region late tonight through
early Friday morning. Strong west-southwesterly surface and
transport winds on Friday will result in high daytime dispersion
values for north central FL, with good values expected elsewhere
across northeast FL despite abundant cloud cover and increasing
rain chances, with fair values forecast across southeast GA.
Rounds of strong to severe thunderstorms are possible during the
afternoon and early evening hours today, on Friday morning, and
again on Friday afternoon. Strong to severe thunderstorms will be
capable of producing damaging wind gusts, hail, and frequent
lightning strikes. An isolated tornado cannot be ruled out during
the severe weather potential this afternoon through early evening.
A cooler and drier air mass will then filter into our region
during the weekend, with minimum relative humidity values falling
to around 30 percent at most inland locations during the afternoon
hours on Saturday and Sunday. Breezy northwesterly transport
winds and elevated mixing heights on Saturday could result in
elevated daytime dispersion values.

&&

.CLIMATE...
Issued at 1232 PM EDT Wed May 8 2024

Daily record Maximum Temperatures at the local climate sites for...

Thursday, May 9th...JAX 96/1962...CRG 93/2008...GNV 95/2011...AMG 95/1962

Friday, May 10th...JAX 94/2017...CRG 95/2003...GNV 95/2011...AMG 95/2011

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  83  60  81 /  60  70  10   0
SSI  73  84  64  80 /  80  70  20   0
JAX  73  87  64  84 /  80  80  30   0
SGJ  74  91  67  83 /  20  60  30  10
GNV  73  88  64  87 /  20  60  30  10
OCF  72  89  68  89 /  20  50  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 9, 12:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EDT Thu May 9 2024

GAZ132-133-135-091830-
Appling GA-Coffee GA-Jeff Davis GA-
135 PM EDT Thu May 9 2024

...SEVERE THUNDERSTORM POTENTIAL APPROACHING LOCATIONS FROM PRIDGEN
TO HAZELHURST TO PLANT HATCH NORTHWARD THROUGH 230 PM...

At 131 PM EDT, a developing line of severe storms was moving east to
southeast across central Georgia. Large hail, damaging wind gusts
and isolated tornadoes will be possible as these storms continue to
move east to southeast toward the Altamaha River basin.

HAZARD...Severe thunderstorm potential.

SOURCE...Radar indicated.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch, Pridgen, Snipesville, Denton, and
Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready to shelter quickly and monitor for warnings.

&&

LAT...LON 3197 8243 3194 8228 3190 8219 3191 8213
      3189 8212 3190 8211 3186 8212 3184 8206
      3167 8300 3179 8299 3178 8287 3192 8268
      3193 8259 3196 8256 3195 8249 3195 8248
      3196 8250
TIME...MOT...LOC 1731Z 297DEG 30KT 3214 8256 3197 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 9, 1:45 PM EST
Where
Coffee County, 3 mi NNE of Bushnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -82.950

Thunderstorm wind damage was reported by EM.

Thunderstorm Wind, Jeff Davis

When
May 9, 1:45 PM EST
Where
Jeff Davis County, 1.36 mi ENE of Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.780, -82.730

Trees were blown down on Broxton Highway. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
May 9, 1:55 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.510, -82.850

Power lines and trees were blown down with tin metal sheeting blown around across the city. Widespread damage was reported across the city. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data. The wind speed estimate of 50 mph was extrapolated between a measured 55 mph gusts in Alma and a 38 mph wind gust in Douglas as storms moved across the area.

Thunderstorm Wind, Coffee

When
May 9, 1:56 PM EST
Where
Coffee County, 3 mi NNE of Bushnell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -82.950

Numerous power lines and tree were blown down near Bowens Mill Road and Highway 268. A potential funnel cloud was reported, but not confirmed.

Thunderstorm Wind, Jeff Davis

When
May 9, 1:58 PM EST
Where
Jeff Davis County, 6.35 mi SE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.800, -82.530

Trees were blown down along J.P. Hall Road. The time of damage was based on radar.

Thunderstorm Wind, Bacon

When
May 9, 2:12 PM EST
Where
Bacon County, 3.65 mi SSE of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.480, -82.450

Numerous tree were blown down across the southern tier of the county.

Thunderstorm Wind, Glynn

When
May 9, 3:18 PM EST
Where
Glynn County, 0.59 mi E of Everett Store
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.270, -81.560

The public shared images via Social Media of wind damage to a gas station overhang and downed power lines in Sterling, GA near the intersection of US Highway 32 and US Highway 341.

Thunderstorm Wind, Glynn

When
May 9, 3:22 PM EST
Where
Glynn County, Arco
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.200, -81.520

A trained spotter estimated wind gusts of 50-60 mph in Dock Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170697, 1170698, 1170699, 1170700, 1170701, 1170702, 1170703, 1170707.